Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 95, NWS Wichita, KS

May 25, 20174 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2017, 9:42 PM CDT for 4 counties in Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2017, 9:42 PM CDT (02:42 UTC)
Expired
May 25, 2017, 10:45 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 152 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 10:06 PM CDTTSTM WND GST 703 Sse Lucas, KSTRAINED SPOTTER ESTIMATES 60 TO 70 MPH WINDS WHICH WAS BREAKING OFF BRANCHES OF UNKNOWN SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WUUS53 KICT 260242
SVRICT
KSC009-053-105-167-260345-
/O.NEW.KICT.SV.W.0095.170526T0242Z-170526T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
942 PM CDT THU MAY 25 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in central Kansas...
  Ellsworth County in central Kansas...
  Eastern Russell County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 1045 PM CDT

* At 941 PM CDT, severe thunderstorms were located along a line 
  extending from 5 miles southwest of Lucas...to near Dorrance...to 
  10 miles east of Milberger, moving east to southeast at 45 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Ellsworth, Wilson, Claflin, Kanopolis, Lincoln, Holyrood, Lucas,
  Sylvan Grove, Geneseo, Dorrance, Beverly, Lorraine, Westfall,
  Ellsworth Airport, Kanopolis Lake, Wilson State Park, Kanopolis
  State Park, Wilson Lake and Odin.

This includes Interstate 70 between Mile Markers 200 and 235.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing large hail and damaging winds. 
For your protection move to an interior room on the lowest floor of 
a building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3914 9793 3852 9793 3852 9864 3913 9854
TIME...MOT...LOC 0241Z 275DEG 40KT 3902 9863 3887 9866 3871 9873 

HAIL...1.75IN
WIND...70MPH
 
$$

KLEINSASSER
4 follow-up statements
426 
WWUS53 KICT 260252
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
952 PM CDT THU MAY 25 2017

KSC009-053-105-167-260345-
/O.CON.KICT.SV.W.0095.000000T0000Z-170526T0345Z/
Lincoln KS-Ellsworth KS-Russell KS-Barton KS-
952 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR LINCOLN...ELLSWORTH...EASTERN RUSSELL AND NORTHEASTERN BARTON
COUNTIES...

At 951 PM CDT, severe thunderstorms were located along a line 
extending from near Lucas, to near Dorrance, to 10 miles southwest 
of Wilson, moving east at 45 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Ellsworth, Wilson, Claflin, Kanopolis, Lincoln, Holyrood, Lucas,
Sylvan Grove, Geneseo, Dorrance, Beverly, Lorraine, Westfall,
Ellsworth Airport, Kanopolis Lake, Wilson State Park, Kanopolis State
Park, Wilson Lake and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing large hail and damaging winds. 
For your protection move to an interior room on the lowest floor of 
a building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3914 9793 3852 9793 3852 9864 3913 9854
TIME...MOT...LOC 0251Z 274DEG 40KT 3901 9850 3886 9853 3870 9857 

HAIL...1.75IN
WIND...70MPH
 
$$

KLEINSASSER
182 
WWUS53 KICT 260308
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1008 PM CDT THU MAY 25 2017

KSC009-260317-
/O.CAN.KICT.SV.W.0095.000000T0000Z-170526T0345Z/
Barton KS-
1008 PM CDT THU MAY 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARTON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3914 9793 3852 9793 3852 9848 3870 9848
      3870 9861 3913 9854
TIME...MOT...LOC 0307Z 272DEG 34KT 3908 9834 3884 9833 3872 9839 

$$

KSC053-105-167-260345-
/O.CON.KICT.SV.W.0095.000000T0000Z-170526T0345Z/
Lincoln KS-Ellsworth KS-Russell KS-
1008 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR LINCOLN...ELLSWORTH AND EASTERN RUSSELL COUNTIES...

At 1007 PM CDT, severe thunderstorms were located along a line 
extending from 5 miles northeast of Sylvan Grove, to 7 miles east of 
Wilson, to 8 miles west of Ellsworth, moving east at 40 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Ellsworth, Wilson, Kanopolis, Lincoln, Holyrood, Lucas, Sylvan Grove,
Geneseo, Beverly, Lorraine, Westfall, Ellsworth Airport, Kanopolis
Lake, Wilson State Park, Kanopolis State Park and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing large hail and damaging winds. 
For your protection move to an interior room on the lowest floor of 
a building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3914 9793 3852 9793 3852 9848 3870 9848
      3870 9861 3913 9854
TIME...MOT...LOC 0307Z 272DEG 34KT 3908 9834 3884 9833 3872 9839 

HAIL...1.50IN
WIND...70MPH
 
$$

KLEINSASSER
612 
WWUS53 KICT 260320
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1020 PM CDT THU MAY 25 2017

KSC167-260328-
/O.CAN.KICT.SV.W.0095.000000T0000Z-170526T0345Z/
Russell KS-
1020 PM CDT THU MAY 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RUSSELL COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3914 9793 3857 9793 3868 9848 3913 9848
TIME...MOT...LOC 0318Z 265DEG 41KT 3911 9817 3893 9816 3877 9820 

$$

KSC053-105-260345-
/O.CON.KICT.SV.W.0095.000000T0000Z-170526T0345Z/
Lincoln KS-Ellsworth KS-
1020 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR LINCOLN AND ELLSWORTH COUNTIES...

At 1018 PM CDT, severe thunderstorms were located along a line 
extending from near Lincoln, to 11 miles southwest of Beverly, to 
near Ellsworth, moving east at 45 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Ellsworth, Wilson, Kanopolis, Lincoln, Sylvan Grove, Beverly,
Westfall, Kanopolis Lake, Kanopolis State Park and Ellsworth Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing large hail and damaging winds. 
For your protection move to an interior room on the lowest floor of 
a building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3914 9793 3857 9793 3868 9848 3913 9848
TIME...MOT...LOC 0318Z 265DEG 41KT 3911 9817 3893 9816 3877 9820 

HAIL...1.50IN
WIND...70MPH
 
$$

KLEINSASSER
759 
WWUS53 KICT 260329
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1029 PM CDT THU MAY 25 2017

KSC053-105-260345-
/O.CON.KICT.SV.W.0095.000000T0000Z-170526T0345Z/
Lincoln KS-Ellsworth KS-
1029 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR LINCOLN AND NORTHERN ELLSWORTH COUNTIES...

At 1029 PM CDT, severe thunderstorms were located along a line 
extending from 6 miles south of Barnard, to near Beverly, to 9 miles 
northeast of Kanopolis, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wilson, Lincoln, Sylvan Grove, Beverly and Westfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3914 9793 3872 9793 3879 9848 3913 9848
TIME...MOT...LOC 0329Z 262DEG 40KT 3910 9802 3898 9801 3883 9805 

HAIL...1.25IN
WIND...60MPH
 
$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:26 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 25, 6:26 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
626 PM CDT Thu May 25 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 305 PM CDT Thu May 25 2017

Main focus: Thunderstorm/Severe weather potential into the holiday
weekend.

A weak mid-level shortwave over Colorado this afternoon, will
traverse east-northeastward across northwestern Kansas this evening,
reaching the corn belt by daybreak Friday. Initial Gulf moisture
return into Kansas will be meager ahead of this feature tonight, as
supported by latest observational trends. Therefore, a strong
elevated mixed layer is likely to keep the majority of the forecast
area dry tonight. Strong-severe storms moving off of the central
High Plains late this afternoon, may form into an MCS cluster or two
with east-northeastward propagation. It is possible that some of
this activity may reach as far east as the I-70 corridor in central
Kansas this evening/overnight (with a marginal wind/hail threat),
supported by a weak southerly low-level jet and cold pool
development. However, storm probabilities appear higher in northwest
Kansas and southwestern Nebraska.

Friday-Saturday:
A cold front will drop southward behind the departing weak
shortwave, reaching from central Missouri to central Oklahoma by
late Friday afternoon. The strong elevated mixed layer should
provide plenty of convective inhibition during Friday into Friday
evening. Severe storms are expected to initiate over over the
central High Plains Friday afternoon/evening, propagating eastward
as an MCS, along a similar path Friday night, across northern
Kansas/southern Nebraska. This could affect counties in north-
central Kansas, with strong-severe wind gusts and hail. A warm
front is progged to develop over southeast Kansas early Saturday
morning, moving into Missouri by Saturday afternoon. Another cold
frontal surge is expected Saturday afternoon in association with
the main upper trough sliding out across the Plains. Strong-
extreme instability and strong deep-layer shear is progged over
south-central and especially southeast Kansas ahead of the cold
front. There is some indication of a few quasi-elevated severe
storms developing near the warm front Saturday morning in
southeast Kansas, which would pose a threat of large to very large
hail. This is highly conditional on sufficient 850 convergence and
isentropic ascent getting parcels to their LFC, to break through a
stubborn cap. Barring even morning elevated storms, there is still
some possibility that sufficient convergence could materialize
along the cold front and any frontal/outflow intersections during
the afternoon in southeast Kansas, providing convective
initiation for a few organized severe storms. Although confidence
is lower than average regarding the details on convection
initiation and timing for Saturday, any storms that manage to
develop could have strong impacts in the southeast part of the
state. Slightly cooler and drier air will infiltrate the region
behind the front on Sunday.

.LONG TERM...(Monday through Thursday)
Issued at 305 PM CDT Thu May 25 2017

An amplified upper level pattern to begin this extended period
relaxes some toward Wednesday/Thursday. A deep upper trough over the
Great Lakes to the Tennessee Valley early in the week, should keep
the rich Gulf moisture down over the coastal states. The upper low
over the Great Lakes is progged to weaken and lift northeast by
Thursday. This should allow for southern return flow and increased
moisture from the Gulf up into Kansas by Thursday. Will maintain
slight chances of showers/storms Tuesday into Tuesday night, with
the medium range models hinting at a weak front dropping into the
region with a mid-level baroclinic zone also present. Perhaps better
chances of showers/storms by late in the week. Temperatures will be
near seasonal climatology during the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 625 PM CDT Thu May 25 2017

A few storms/showers will move into central Kansas this evening
otherwise expecting dry weather conditions for remainder of the
night. Meanwhile southerly winds will gradually shift to the north
during the day on Friday as surface low pressure slides eastward
across Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    62  84  65  83 /   0  10  10  30
Hutchinson      61  82  62  80 /  10  10  10  30
Newton          61  82  63  80 /  10   0  10  30
ElDorado        62  84  64  82 /  10  10  10  30
Winfield-KWLD   64  86  65  85 /   0  10  10  20
Russell         58  80  59  75 /  40  10  30  30
Great Bend      58  80  60  76 /  30  10  20  30
Salina          60  82  62  80 /  20   0  20  30
McPherson       60  82  62  80 /  20   0  10  30
Coffeyville     64  87  66  86 /  10  10  20  40
Chanute         62  85  65  84 /  10  10  10  40
Iola            62  84  64  83 /  10  10  10  40
Parsons-KPPF    63  86  66  85 /  10  10  20  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...CDJ
Hazardous weather outlook, May 25, 8:55 PM CDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
855 PM CDT Thu May 25 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
855 PM CDT Thu May 25 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Minor flooding continues on the Cow Creek near Hutchinson. Please
refer to the River Flood Statement for more details.

Storms will affect portions of Central Kansas tonight. A few strong
to severe storms, with wind gusts of 50 to 60 mph and quarter sized
hail is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms developing across the High Plains Friday
afternoon and evening, may impact portions of Central Kansas near
and north of the Interstate 70 corridor late Friday night. Large
hail and damaging winds will be possible with the strongest
activity.

There is an enhanced risk of severe thunderstorms across southeast
Kansas Saturday into early Saturday evening. The primary hazards
will be very large hail and damaging winds, although some tornado
potential may also exist.

Another frontal boundary will stall in the area late Tuesday into
Wednesday bringing a chance for a few strong storms to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 25, 9:19 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
919 PM CDT THU MAY 25 2017

KSZ050-260245-
Rice KS-
919 PM CDT THU MAY 25 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Rice County in central Kansas...

* Until 945 PM CDT

* At 917 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Chase, or 8 miles west of
  Lyons...moving east at 50 mph.

Pea to dime size hail...and wind gusts up to 50 mph will be possible
with this storm.

* Locations impacted include...
  Lyons, Little River, Chase, Raymond and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3847 9848 3852 9792 3827 9793 3826 9848
TIME...MOT...LOC 0218Z 253DEG 43KT 3834 9836

KLEINSASSER
Local storm report, May 25, 9:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
936 PM CDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND GST     GORHAM                  38.88N 99.02W
05/25/2017  E60 MPH          RUSSELL            KS   LAW ENFORCEMENT

            TIME IS BASED ON RADAR.

0928 PM     HAIL             3 ESE GORHAM            38.86N 98.97W
05/25/2017  E2.00 INCH       RUSSELL            KS   PUBLIC

            REPORT OF HAIL FALLING ALONG THE INTERSTATE. TIME IS
            APPROXIMATED FROM RADAR.

&&

VJP
Local storm report, May 25, 9:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND GST     RUSSELL AIRPORT         38.87N 98.82W
05/25/2017  M66 MPH          RUSSELL            KS   ASOS

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:00 PM CDTSevere Thunderstorm WarningICTBarton, Russell60 min
May 25, 9:19 PM CDTSpecial Weather StatementICTRice26 min
May 25, 10:27 PM CDTSevere Thunderstorm WarningICTLincoln33 min
May 25, 10:39 PM CDTSevere Thunderstorm WarningICTSaline17 min
May 25, 10:42 PM CDTSevere Thunderstorm WarningICTLincoln24 min
May 25, 10:52 PM CDTSpecial Weather StatementICTBarton23 min
May 26, 12:31 AM CDTSpecial Weather StatementICTMcPherson44 min
May 26, 12:43 AM CDTSevere Thunderstorm WarningICTChase, Marion62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.